The Probability That Intn(D) Is Free

Chapter

Abstract

Let D be a Dedekind domain with quotient field K. The ring of integer-valued polynomials on D is the subring Int(D) = { fK[X]: f(D) ⊆ D} of the polynomial ring K[X]. The Pólya-Ostrowski group PO(D) of D is a subgroup of the class group of D generated by the well-known factorial ideals n! D of D. A regular basis of Int(D) is a D-module basis consisting of one polynomial of each degree. It is well known that Int(D) has a regular basis if and only if the group PO(D) is trivial, if and only if the D-module Intn(D) = { f ∈ Int(D): degfn} is free for all n. In this paper we provide evidence for and prove special cases of the conjecture that, if PO(D) is finite, then the natural density of the set of nonnegative integers n such that Intn(D) is free exists, is rational, and is at least 1∕ | PO(D) | . Moreover, we compute this density or determine a conjectural value for several examples of Galois number fields of degrees 2, 3, 4, 5, and 6 over \(\mathbb{Q}\).

Keywords

Integer-valued polynomial Integral domain Pólya-Ostrowski group Class group Number field 

Keywords

MSC 13F20 13G05 11R04 11R29 

References

  1. 1.
    P.-J. Cahen, J.-L. Chabert, Integer-Valued Polynomials. Mathematical Surveys and Monographs, vol. 48 (American Mathematical Society, Providence, 1997)Google Scholar
  2. 2.
    J.-L. Chabert, Factorial groups and Pólya groups in Galoisian extension of \(\mathbb{Q}\). In Commutative Ring Theory and Applications: Proceedings of the Fourth International Conference, ed. by M. Fontana, S-E. Kabbaj, S. Wiegand. Lecture Notes in Pure and Applied Mathematics, vol. 231 (Marcel Dekker, New York, 2003)Google Scholar
  3. 3.
    H. Cohen, A Course in Computational Algebraic Number Theory. Graduate Texts in Mathematics, vol. 138 (Springer, New York, 2000)Google Scholar
  4. 4.
    J. Elliott, Presentations and module bases of integer-valued polynomial rings. J. Algebra Appl. 12(1), 1–25 (2013)CrossRefGoogle Scholar
  5. 5.
    M.-N. Gras, Non monogénéité de l’anneau des entiers des extensions cycliques de \(\mathbb{Q}\) de degré premier l ≥ 5. J. Number Theory 23, 347–353 (1986)CrossRefMathSciNetGoogle Scholar
  6. 6.
    A. Hoshi, On the simplest quartic fields and related Thue equations. In Joint Conference of ASCM 2009 and MACIS 2009, ed. by S. Masakazu et al. COE Lecture Note Series, vol. 22 (Kyushu University, Faculty of Mathematics, Fukuoka, 2009), pp. 320–329Google Scholar
  7. 7.
    A. Leriche, Groupes, Corps et Extensions de Pólya: une Question de Capitulation, Ph.D. Thesis, Université de Picardie Jules Verne, 2010Google Scholar
  8. 8.
    R. Schoof, L.C. Washington, Quintic polynomials and real cyclotomic fields with large class numbers. Math. Comput. 50, 543–556 (1988)MATHMathSciNetGoogle Scholar
  9. 9.
    H. Zantema, Integer valued polynomials over a number field. Manuscr. Math. 40, 155–203 (1982)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of MathematicsCalifornia State UniversityCamarilloUSA

Personalised recommendations